Hail, Wright
- When
- August 24, 1:35 PM CST to 1:45 PM CST
- Where
- Wright County, Mansfield
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.117, -92.583
In addition to quarter size hail, 60 to 70 mph winds caused numerous trees to blow down from Mansfield, eastward to Norwood and Mountain Grove.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
In addition to quarter size hail, 60 to 70 mph winds caused numerous trees to blow down from Mansfield, eastward to Norwood and Mountain Grove.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 24, 1:17 PM CST, 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 217 PM CDT SAT AUG 24 2002 WEAKENING CONVECTIVE SYSTEM MOVED INTO WESTERN MISSOURI SHORTLY AFTER DAYBREAK. CLOUD COVER PUT THE LID ON MUCH IN THE WAY OF GROUND BASED INSTABILITY OVER WESTERN COUNTIES...HOWEVER...SMALL CLUSTER OF STORMS HAS INTENSIFIED IN THE SGF AREA WITH NOTABLE BUT LESS THAN SEVERE DOWNBURST WINDS AT THE STATION. SOLAR HEATING HAS DESTABILIZED AREAS EAST OF SPRINGFIELD WITH CAPES OF 2000-3000 J/KG OVER SOUTHEASTERN COUNTIES. STORMS MAY TRY TO ORGANIZE AS THEY MOVE EAST AND WILL ADJUST RAIN CHANCES BASED ON SHORT TERM TRENDS. WENT WITH ETA/MESO ETA AGAIN TODAY SINCE IT APPEARS TO HAVE A BETTER HANDLE ON LOW LEVEL BOUNDARIES. MIDLEVEL FEATURES BETWEEN THE AVN/ETA ARE SIMILAR. ANOTHER AREA OF STORMS WILL DEVELOP OVER THE CENTRAL PLAINS (NEB/KS/NORTHERN OK) AND DEVELOP EAST-SOUTHEAST ALONG AND BEHIND WEAK SURFACE BOUNDARY IN RICH LOW LEVEL THETAE AIR. LARGE SCALE LIFT WILL BE ENHANCED BY 250MB JET NOSING INTO EASTERN KS AND MO LATE TODAY AND TONIGHT. WILL KEEP AT LEAST CHANCE POPS EVERYWHERE TONIGHT AND SUNDAY WITH BEST CHANCES OVER MY SOUTHWESTERN COUNTIES CLOSER TO THE SFC-850MB FRONT AND DEEPER MOISTURE. 850MB FRONT CONTINUES TO SAG SOUTH WITH DRIER AIR OVER THE NORTHEASTERN TWO THIRDS OF THE FORECAST AREA SUNDAY. ANOTHER MCS WILL DEVELOP OVER THE NEB/SD SUNDAY NIGHT BUT WILL HAVE A TOUGH TIME MAKING IT SE INTO THE FORECAST AREA. WILL LEAVE THE MON-TUE PERIOD DRY WITH NEAR SEASONABLE TEMPERATURES. FOR THE EXTENDED...MODELS STILL CONSISTENT MOVING 5H SHORTWAVE THROUGH MO SUNDAY THEN DEVELOPING CUTOFF OVER TN AND KEEPING IT THERE THROUGH THURSDAY. WITH BLOCKIER TYPE PATTERN..AS YOU MIGHT EXPECT...MODEL TO MODEL AND RUN TO RUN CONSISTENCY LACKING. IN GENERAL...IT LOOKS AS LIKE UPPER RIDGE IS STRONGER OVER THE CENTRAL U.S. THAN PREVIOUS RUNS AND ONLY ALLOWS LIMITED SHORTWAVE ENERGY TO DROP SOUTH INTO THE FORECAST AREA. WILL REMOVE RAIN CHANCES THU AND FRI...AND LEAVE A SILENT 20 POP IN CASE SOMETHING CAN MAKE IT THROUGH THE UPPER RIDGE. DIURNAL CONVECTION A CONCERN FOR EASTERN COUNTIES CLOSER TO THE CUTOFF LOW NEXT WEEK...BUT IT SHOULD BE SPOTTY AND NOT ENOUGH TO MENTION IN THE FORECAST ATTM. .SGF... MO...NONE. KS...NONE. DSA
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT SAT AUG 24 2002 * HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT... WIDELY SCATTERED SEVERE THUNDERSTORMS POSSIBLE WITH DAMAGING WINDS AND MARGINALLY SEVERE HAIL. * AREAS AFFECTED AND TIMING... COUNTIES ALONG AND EAST OF A LINE FROM OSCEOLA TO CASSVILLE. THE BEST CHANCES WILL BE WERE SOLAR HEATING IS ABLE TO DESTABILIZE THE ATMOSPHERE TO THE GREATEST DEGREE...MAINLY FROM THE LAKE OF THE OZARKS REGION SOUTH TO THE ARKANSAS STATE LINE FROM BRANSON TO ALTON. TIMING WILL BE NOW THROUGH 9 PM. * SPOTTER ACTIVATION OUTLOOK... MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING. * DISCUSSION... WIDELY SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP OVER SOUTHERN MISSOURI THIS AFTERNOON. THE SUN HAS DESTABILIZED THE ATMOSPHERE ENOUGH OVER CENTRAL AND SOUTH CENTRAL MISSOURI TO ALLOW SOME SEVERE STORMS TO DEVELOP. OUTFLOW BOUNDARIES FROM CONVECTION OVER WESTERN MISSOURI THIS MORNING WILL BE THE FOCUS FOR STORM ORGANIZATION. THE MAIN STORM THREAT WILL BE DAMAGING WINDS...BUT HAIL UP TO ONE INCH IN DIAMETER AND LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE. * EXTENDED OUTLOOK THROUGH FRIDAY... SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY. DSA THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
207 PM CDT SAT AUG 24 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM 3 W NORTHVIEW MO .75 INCH HAIL
08/24/02 WEBSTER REPORTED BY PUBLIC.The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313385.